Alert archive / Iowa / Tornado Warnings in 1999

Tornado Warning 36, NWS Des Moines, IA

June 6, 1999Franklin County, Iowa

NWS Des Moines, IA issued this tornado warning at Jun 6, 1999, 4:33 PM CDT for Franklin County, Iowa. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 6, 1999, 4:33 PM CDT (21:33 UTC)
Expired
Jun 6, 1999, 5:05 PM CDT
In force
32 min
Issued by
NWS Des Moines, IA
Area
Whole counties

County Franklin County, IA

The radar

The Des Moines radar (KDMX), 118 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 6, 2:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.6 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 1999-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1851 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 1999-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 283 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1851 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
752 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
283 m²/s²
0-3 km storm-relative helicity
338 m²/s²
Significant tornado parameter
2.7
Supercell composite
9.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDSM 062133 RRA
TORDSM
IAC069-062205-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
433 PM CDT SUN JUN 6 1999

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* TORNADO WARNING FOR...
  FRANKLIN COUNTY IN NORTH CENTRAL IOWA

* UNTIL 505 PM CDT

* AT 431 PM CDT... LOCAL LAW ENFORCEMENT REPORTED A TORNADO 37 MILES
  EAST NORTHEAST OF FORT DODGE OR 8 MILES SOUTH SOUTHWEST OF
  COULTER... MOVING NORTHEAST AT 45 MPH.

* THIS TORNADO CAN BE EXPECTED NEAR...
   POPEJOY            NOW
   HAMPTON            BY 450 PM CDT
   CHAPIN             BY 455 PM CDT
   SHEFFIELD          BY 459 PM CDT

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR!

MYERS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Jun 6, 2:33 PM CDT, 2 hours earlier.

Area forecast discussion, Jun 6, 2:33 PM CDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
233 PM CDT SUN JUN 6 1999

MAIN CONCERN NR TERM TSTM TRENDS.  CONVECTION HAS ALREADY DVLPD FM
SWRN CORNER OF STATE TWRD KADU AND SHOULD CONTINUE FILLING IN
FARTHER N ALG MSTR CNVGNC AXIS...WHICH 18Z SFC ANLYS PLACES JUST AHD
OF WEAK CDFNT ALG KEST-KCBF LN.  SVR POTENTIAL LOOKS GOOD WITH 18Z
LAPS THETA-E ANLYS PLACING BEST CNVGNC N OF CURRENT AREA WITH CAPES
AOA 3500 J/KG.  SHEAR ALSO INCRG WITH H7 50KT SPEED MAX CROSSING MO
RVR PER RECENT PROFILER DATA.  MDLS IN GENERAL AGREEMENT PUSHING
CNVGNC AREA SLOWLY ACRS FA TNGT THEN TO E BY 12Z ENDING PCPN
THREAT.  LCLLY HVY RAINS WL FALL WITH SOME TSTMS TRAINING SW TO NE
BUT AREAL CVRG SHOULD BE LTD ENOUGH TO PRECLUDE WDSPRD HVY RAINS.
FLASH FLOOD GUID HAS ALSO REBOUNDED OVR MUCH OF CWA XCP TWRD MN
BORDER WHICH SAW SVRL INCHES LAST NGT SO WL HOLD OFF ON FLASH FLOOD
WATCH ATTM (COORD W/DVN).   SVR WX SEEMS TO BE GREATER THREAT.

THERMAL TROF SLIDES ACRS IA EARLY MON...THEN WRM AND HUMID AMS MAKES
A QUICK RTRN FOR LATER PDS.  UPR LOW OVR SD LIFTS QUICKLY NEWD AND
YET ANOTHER LG WV TROF SETTLES INTO WRN U.S WITH RDG BUILDING INTO
GTLKS KEEPING FA DRY THRU 72 HRS.  SOME WEAK LOW LVL CNVGNC NOTED
BUT NOT ENOUGH TO BUCK CONTINUITY OF GOING FCST.  MAIN WX FEATURE
WL BE SUMMERY...MUGGY AND STAGNANT AMS.

FOR EXTENDED PD...MDLS SEEM TO BE IN GENERAL AGREEMENT WITH
PERSISTENT LG WV PTN KEEPING IA BTWN WRN TROF AND ERN RDG ON SRN
FRINGE OF SWLY UPR LVL FLOW.  HWVR PTN IS JUST PROGRESSIVE ENOUGH TO
BRING FNT INTO FA BY THU AND FRI WITH POTENTIAL FOR MORE LCLLY HVY
RAINS.  THERE COULD BE A WEAK SHRT WV PASSING THRU RGN ON WED BUT
WITH LTL SFC CNVGNC NOTED AND BACLIN ZN TO NW...WL LEAVE FCST DRY
FOR NOW.

.DSM...NONE

SMALL

In the hours before

Special weather statement, Jun 6, 1:01 PM CDT, 3 hours 32 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-062300-

CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
101 PM CDT SUN JUN 6 1999

HAZARD--ISOLATED SEVERE THUNDERSTORMS OVER ALL OF CENTRAL IOWA.
DAMAGING WINDS AND HAIL GREATER THAN ONE INCH DIAMETER ARE
POSSIBLE.

AREA OF CONCERN--EAST OF A LINE FROM SPENCER TO RED OAK.

TIMING--THROUGH 600 PM FROM WATERLOO TO GRINNELL WHERE A SEVERE
THUNDERSTORM WATCH IS IN EFFECT. FARTHER WEST...AFTER 200 PM UNTIL
1000 PM.

METEOROLOGICAL COMMENTS--ADDITIONAL THUNDERSTORM DEVELOPMENT IS
LIKELY AT ANY TIME IN THE DEEP MOIST AIR FROM WATERLOO TO CHARITON
AND POINTS EASTWARD. STORMS WILL HAVE POTENTIAL FOR LARGE HAIL AND
DAMAGING WINDS AS THEY MOVE NORTHEAST AT 45 MPH. TORRENTIAL RAIN WILL
ALSO OCCUR IN THE VERY MOIST AND UNSTABLE AIR.

FARTHER WEST...A WEAK COOL FRONT BRINGING DRIER AIR EXTENDED FROM
SHELDON TO OMAHA AT NOON. A BROKEN LINE OF THUNDERSTORMS IS LIKELY TO
DEVELOP NEAR THE FRONT AS IT MOVES SLOWLY NORTHEAST. SOUTHWESTERLY
LOW-LEVEL FLOW WILL LIMIT CONVERGENCE ALONG THE FRONT. AS A RESULT...
THUNDERSTORMS ARE NOT EXPECTED TO DEVELOP UNTIL BETWEEN 200 PM AND
400 PM CDT AND COVERAGE MAY NOT BE WIDESPREAD. LOOK FOR DEVELOPMENT
ALONG AN AXIS FROM ESTHERVILLE TO RED OAK. THE ATMOSPHERE IS STILL
VERY MOIST IN LOW-LEVELS AND STRONG INSTABILITY WILL BE IN PLACE THIS
AFTERNOON AND EVENING. A MID-LEVEL TROUGH OF LOW PRESSURE WILL ALSO
MOVE INTO IOWA FROM NEBRASKA BY THIS EVENING. THIS WILL PROVIDE
WESTERLY FLOW ALOFT AND DRY MID-LEVEL AIR NECESSARY FOR SEVERE
THUNDERSTORM DEVELOPMENT. DAMAGING WINDS AND LARGE HAIL WILL BE THE
MAIN THREAT WITH THE BROKEN LINE OF STORMS.

PRECAUTIONS--SPOTTERS SHOULD BE READY TO GO TO WORK IN THE SEVERE
THUNDERSTORM WATCH AREA OVER EASTERN IOWA. ACTIVATION IS POSSIBLE
LATER THIS AFTERNOON AND EVENING IF THUNDERSTORMS DEVELOP ALONG THE
FRONT WEST OF I-35. ADDITIONAL SEVERE WEATHER WATCHES ARE ALSO
POSSIBLE.

JUNGBLUTH
Special weather statement, Jun 6, 1:01 PM CDT, 3 hours 32 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-062300-

CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
101 PM CDT SUN JUN 6 1999

HAZARD--ISOLATED SEVERE THUNDERSTORMS OVER ALL OF CENTRAL IOWA.
DAMAGING WINDS AND HAIL GREATER THAN ONE INCH DIAMETER ARE
POSSIBLE.

AREA OF CONCERN--EAST OF A LINE FROM SPENCER TO RED OAK.

TIMING--THROUGH 600 PM FROM WATERLOO TO GRINNELL WHERE A SEVERE
THUNDERSTORM WATCH IS IN EFFECT. FARTHER WEST...AFTER 200 PM UNTIL
1000 PM.

METEOROLOGICAL COMMENTS--ADDITIONAL THUNDERSTORM DEVELOPMENT IS
LIKELY AT ANY TIME IN THE DEEP MOIST AIR FROM WATERLOO TO CHARITON
AND POINTS EASTWARD. STORMS WILL HAVE POTENTIAL FOR LARGE HAIL AND
DAMAGING WINDS AS THEY MOVE NORTHEAST AT 45 MPH. TORRENTIAL RAIN WILL
ALSO OCCUR IN THE VERY MOIST AND UNSTABLE AIR.

FARTHER WEST...A WEAK COOL FRONT BRINGING DRIER AIR EXTENDED FROM
SHELDON TO OMAHA AT NOON. A BROKEN LINE OF THUNDERSTORMS IS LIKELY TO
DEVELOP NEAR THE FRONT AS IT MOVES SLOWLY NORTHEAST. SOUTHWESTERLY
LOW-LEVEL FLOW WILL LIMIT CONVERGENCE ALONG THE FRONT. AS A RESULT...
THUNDERSTORMS ARE NOT EXPECTED TO DEVELOP UNTIL BETWEEN 200 PM AND
400 PM CDT AND COVERAGE MAY NOT BE WIDESPREAD. LOOK FOR DEVELOPMENT
ALONG AN AXIS FROM ESTHERVILLE TO RED OAK. THE ATMOSPHERE IS STILL
VERY MOIST IN LOW-LEVELS AND STRONG INSTABILITY WILL BE IN PLACE THIS
AFTERNOON AND EVENING. A MID-LEVEL TROUGH OF LOW PRESSURE WILL ALSO
MOVE INTO IOWA FROM NEBRASKA BY THIS EVENING. THIS WILL PROVIDE
WESTERLY FLOW ALOFT AND DRY MID-LEVEL AIR NECESSARY FOR SEVERE
THUNDERSTORM DEVELOPMENT. DAMAGING WINDS AND LARGE HAIL WILL BE THE
MAIN THREAT WITH THE BROKEN LINE OF STORMS.

PRECAUTIONS--SPOTTERS SHOULD BE READY TO GO TO WORK IN THE SEVERE
THUNDERSTORM WATCH AREA OVER EASTERN IOWA. ACTIVATION IS POSSIBLE
LATER THIS AFTERNOON AND EVENING IF THUNDERSTORMS DEVELOP ALONG THE
FRONT WEST OF I-35. ADDITIONAL SEVERE WEATHER WATCHES ARE ALSO
POSSIBLE.

JUNGBLUTH

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 7:08 PM CDTSevere Thunderstorm WarningDMXPalo Alto32 min
Jun 5, 8:24 PM CDTSevere Thunderstorm WarningDMXKossuth36 min
Jun 6, 2:32 PM CDTSevere Thunderstorm WarningDMXAudubon33 min
Jun 6, 3:09 PM CDTSevere Thunderstorm WarningDMXHumboldt, Kossuth36 min
Jun 6, 3:19 PM CDTSevere Thunderstorm WarningDMXGreene, Webster31 min
Jun 6, 3:36 PM CDTSevere Thunderstorm WarningDMXKossuth34 min
Jun 6, 3:39 PM CDTTornado WarningDMXWebster36 min
Jun 6, 3:58 PM CDTSevere Thunderstorm WarningDMXHancock, Wright32 min
Jun 6, 3:58 PM CDTSevere Thunderstorm WarningDMXHamilton32 min
Jun 6, 4:13 PM CDTTornado WarningDMXWright32 min
Jun 6, 4:30 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Franklin30 min
Jun 6, 5:45 PM CDTSevere Thunderstorm WarningDMXAudubon35 min
Jun 6, 5:52 PM CDTSevere Thunderstorm WarningDMXCalhoun33 min
Jun 6, 6:16 PM CDTSevere Thunderstorm WarningDMXGreene34 min
Jun 6, 6:29 PM CDTTornado WarningDMXAdair, Cass31 min
Jun 6, 6:36 PM CDTTornado WarningDMXBoone, Greene, Webster49 min
Jun 6, 6:42 PM CDTSevere Thunderstorm WarningDMXHumboldt, Wright33 min

Nearby

Tornado Warnings in Iowa, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.